Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jun 24, 2021, 9:39 PM CDT for Jefferson County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2021, 9:39 PM CDT (02:39 UTC)
- Expired
- Jun 24, 2021, 10:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2766 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 23.2
The text
As transmitted.
884
WWUS83 KTOP 250239
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
939 PM CDT Thu Jun 24 2021
KSZ024-026-039-250315-
Shawnee-Jefferson-Jackson-
939 PM CDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHERN SHAWNEE AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 1015 PM CDT...
At 939 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Atchison to near Hoyt to 4
miles northeast of Silver Lake. Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Valley Falls, Oskaloosa, McLouth, Meriden, Hoyt, Ozawkie,
Nortonville, Winchester, Mayetta, Denison and Perry Lake.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and east central Kansas.
LAT...LON 3913 9519 3912 9519 3909 9520 3914 9592
3929 9583 3943 9557 3942 9557 3942 9518
3913 9518
TIME...MOT...LOC 0239Z 265DEG 25KT 3949 9519 3923 9570 3916 9580
$$
GarganWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 24, 6:45 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 24, 6:45 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 645 PM CDT Thu Jun 24 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 359 PM CDT Thu Jun 24 2021 Main focus is the concern for severe weather potential late this afternoon and evening, with several factors leading to plenty of uncertainty in how tonight evolves, which will then affect the next couple of days. A 1004mb surface low is centered over south central KS with a warm front extending into northeast KS while the cold front extends into western KS and into southeast NE. We also have outflow boundaries from this morning's convection, which had pushed south of the area but is retreating north, and another boundary was noted on satellite in southeast NE earlier today, likely associated with convection that had decayed to the north of that area. Having multiple boundaries hanging around the area leaves room for uncertainty on which one storms will initiate on, and also is a cause for concern because enough clearing has taken place for the atmosphere to become quite unstable. The 19Z TOP sounding shows the boundary layer as being warm and moist, but the atmosphere still capped. Most deterministic and ensemble guidance has favored storms developing first near the KS/NE border around 22-23Z where the synoptic boundary looks to be situated, then moving southeast. There remains some possibility storms could initiate a bit further south, but there isn't much confidence in that scenario - in any case, areas north of I-70 are favored at least for the beginning of the event. Any storms that develop in this area during the late afternoon/early evening would have potential to produce a tornado or two, given backed winds at the surface resulting in a veered wind profile as shown in forecast hodographs. This would be especially true for a storm that develops along any boundaries in the area, with CAPE of 3000-5000 J/kg to work with. That being said, large hail and damaging winds are still the bigger threats, with hail being up to baseball size and wind gusts up to 70mph possible. We will also need to monitor heavy rain with potential for flash flooding late tonight, mainly after midnight. Storms are also expected to develop in western KS associated with the cold front or dryline, and any discrete cells initially should grow upscale as boundaries interact with each other. There is a possibility storms could be progressive enough tonight to not cause problems, especially since we have been dry enough for most areas to take a quick inch or two. However, Pwat values are already near the max based on local sounding climatology and are expected to remain there overnight into Friday. As a result, have issued a Flash Flood Watch for parts of northeast and east central KS that would be at greatest risk for receiving heavy rainfall tonight. This may need to be expanded south and/or west to account for Friday's activity, but given the uncertainty with how tonight evolves and what kind of soil conditions will be present by morning, so have focused more on tonight for the watch area for now. Most activity should move out by sunrise, with a brief break in the morning for most places. Another round of severe weather then becomes possible during the afternoon and evening with the cold front bisecting the area. Damaging wind, hail, and heavy rain will be the main threats for this round, and the exact area will depend on where exactly the boundary sets up. Some storms may continue into Saturday as well, and there is still some variability between models on how soon the front moves entirely out of the area. Although PoPs are small heading into next week, troughing remains over the area to at least keep some storm chances around. Otherwise, expect cooler temperatures relative to what we've seen the last couple days, with highs in the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 646 PM CDT Thu Jun 24 2021 Main concern through the period is chance for thunderstorms, some severe, at terminals this evening and overnight then again Friday. Recent short-term guidance takes the storms along the the KS/NE border mainly east into northern Missouri with additional development to the south possible this evening. Uncertain in where these storms will develop, so maintained VCTS until better chances for TSRA approaches near 06z tonight. A break is then expected Friday morning before more storms develop during the afternoon/evening. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ010>012-023- 024-026-038>040-055-056. && DISCUSSION...Picha AVIATION...Flanagan
Hazardous weather outlook, Jun 24, 4:03 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 403 PM CDT Thu Jun 24 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-252115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 403 PM CDT Thu Jun 24 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Heat index values of 100 to 105 degrees will continue this afternoon, especially along and south of I-70. Another round of severe thunderstorms is expected late this afternoon into tonight. Large hail, damaging winds, heavy rainfall, and a few tornadoes are all possible. A Flash Flood Watch has been issued for parts of northeast and east central Kansas tonight through Saturday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. More severe thunderstorms could develop Friday afternoon across the area. Large hail, damaging wind, and heavy rainfall are the main threats with this round. The Flash Flood Watch remains in effect through Saturday morning. Please reference this product for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 24, 8:40 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HEAVY RAIN 2 SW RESERVE 39.96N 95.58W
06/24/2021 E4.24 INCH BROWN KS MESONET
&&
JWLocal storm report, Jun 24, 8:43 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HEAVY RAIN 3 WNW BERN 39.98N 96.02W
06/24/2021 E3.97 INCH NEMAHA KS MESONET
&&
JWLocal storm report, Jun 24, 8:47 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 3 WSW WILLIS 39.72N 95.56W
06/24/2021 M70 MPH BROWN KS MESONET
&&
JWLocal storm report, Jun 24, 8:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM FLASH FLOOD 11 E RESERVE 40.00N 95.36W
06/24/2021 BROWN KS LAW ENFORCEMENT
WATER FLOWING OVER ROADS AS WELL AS DEBRIS.
&&
JWSpecial weather statement, Jun 24, 9:10 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
910 PM CDT Thu Jun 24 2021
KSZ023-024-026-038-039-250245-
Wabaunsee-Shawnee-Pottawatomie-Jefferson-Jackson-
910 PM CDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
NORTHWESTERN SHAWNEE...NORTHEASTERN WABAUNSEE...SOUTHEASTERN
POTTAWATOMIE AND SOUTHERN JACKSON COUNTIES UNTIL 945 PM CDT...
At 909 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Denison to near McFarland.
Movement was east at 40 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Valley Falls, Rossville, St. Marys, Hoyt, Nortonville, Mayetta,
Denison, Delia and Potawatomi Reservation.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and east central Kansas.
LAT...LON 3912 9575 3909 9633 3947 9564 3947 9557
3942 9557 3942 9522
TIME...MOT...LOC 0209Z 256DEG 33KT 3945 9551 3908 9623
GarganSpecial weather statement, Jun 24, 9:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
939 PM CDT Thu Jun 24 2021
KSZ024-026-039-250315-
Shawnee-Jefferson-Jackson-
939 PM CDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHERN SHAWNEE AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 1015 PM CDT...
At 939 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Atchison to near Hoyt to 4
miles northeast of Silver Lake. Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Valley Falls, Oskaloosa, McLouth, Meriden, Hoyt, Ozawkie,
Nortonville, Winchester, Mayetta, Denison and Perry Lake.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and east central Kansas.
LAT...LON 3913 9519 3912 9519 3909 9520 3914 9592
3929 9583 3943 9557 3942 9557 3942 9518
3913 9518
TIME...MOT...LOC 0239Z 265DEG 25KT 3949 9519 3923 9570 3916 9580
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 45 min |
| Jun 24, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 23 min |
| Jun 24, 7:17 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 43 min |
| Jun 24, 7:25 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 35 min |
| Jun 24, 7:27 PM CDT | Special Weather Statement | TOP | Pottawatomie | 33 min |
| Jun 24, 7:30 PM CDT | Special Weather Statement | TOP | Riley | 30 min |
| Jun 24, 7:47 PM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 28 min |
| Jun 24, 7:49 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 26 min |
| Jun 24, 7:55 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 7 hr |
| Jun 24, 8:07 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 23 min |
| Jun 24, 8:11 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 49 min |
| Jun 24, 8:26 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| Jun 24, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 34 min |
| Jun 24, 8:43 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 32 min |
| Jun 24, 9:10 PM CDT | Special Weather Statement | TOP | Jackson | 35 min |
| Jun 24, 9:56 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 34 min |
| Jun 24, 10:41 PM CDT | Special Weather Statement | TOP | Nemaha | 34 min |
| Jun 24, 10:48 PM CDT | Special Weather Statement | TOP | Brown | 27 min |
| Jun 24, 11:31 PM CDT | Special Weather Statement | TOP | Brown | 29 min |
| Jun 24, 11:59 PM CDT | Areal Flood Warning | TOP | Brown | 6 hr |
| Jun 25, 12:14 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 31 min |
| Jun 25, 12:21 AM CDT | Special Weather Statement | TOP | Dickinson | 24 min |
| Jun 25, 12:46 AM CDT | Flash Flood Warning | TOP | Brown | 5 hr |
| Jun 25, 12:56 AM CDT | Special Weather Statement | TOP | Brown | 34 min |
| Jun 25, 1:01 AM CDT | Special Weather Statement | TOP | Ottawa | 29 min |
| Jun 25, 1:30 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jun 25, 1:59 AM CDT | Special Weather Statement | TOP | Dickinson | 46 min |
| Jun 25, 2:23 AM CDT | Special Weather Statement | TOP | Geary | 22 min |
| Jun 25, 2:35 AM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 5 hr |
| Jun 25, 2:39 AM CDT | Special Weather Statement | TOP | Pottawatomie, Riley, Wabaunsee | 51 min |
| Jun 25, 3:45 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 30 min |
| Jun 25, 4:11 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 34 min |
| Jun 25, 7:52 AM CDT | Areal Flood Warning | TOP | Brown, Nemaha | 12 hr |
| Jun 25, 2:27 PM CDT | Special Weather Statement | TOP | Morris | 33 min |
| Jun 25, 2:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 32 min |
| Jun 25, 2:49 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 21 min |
| Jun 25, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 11 min |
| Jun 25, 3:11 PM CDT | Special Weather Statement | TOP | Osage | 34 min |
| Jun 25, 3:14 PM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| Jun 25, 3:19 PM CDT | Special Weather Statement | TOP | Douglas | 26 min |
| Jun 25, 3:21 PM CDT | Special Weather Statement | TOP | Osage | 24 min |
| Jun 25, 3:25 PM CDT | Special Weather Statement | TOP | Shawnee | 35 min |
| Jun 25, 3:33 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Jun 25, 3:40 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 50 min |
| Jun 25, 3:41 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 34 min |
| Jun 25, 3:49 PM CDT | Flash Flood Warning | TOP | Coffey, Franklin, Osage | 7 hr |
| Jun 25, 3:52 PM CDT | Areal Flood Advisory | TOP | Coffey, Lyon | 69 min |
| Jun 25, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 36 min |
| Jun 25, 3:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 48 min |
| Jun 25, 4:04 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 115 min |
| Jun 25, 4:04 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 41 min |
| Jun 25, 4:09 PM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| Jun 25, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 48 min |
| Jun 25, 4:27 PM CDT | Special Weather Statement | TOP | Morris | 33 min |
| Jun 25, 4:34 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin | 6 hr |
| Jun 25, 4:36 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 24 min |
| Jun 25, 4:39 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson, Shawnee | 81 min |
| Jun 25, 4:39 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 36 min |
| Jun 25, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 43 min |
| Jun 25, 5:00 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon | 6 hr |
| Jun 25, 5:15 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| Jun 25, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 40 min |
| Jun 25, 5:53 PM CDT | Special Weather Statement | TOP | Anderson, Franklin | 52 min |
| Jun 25, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 32 min |
| Jun 25, 6:16 PM CDT | Special Weather Statement | TOP | Coffey | 29 min |
| Jun 25, 6:47 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 4 hr |
| Jun 25, 6:47 PM CDT | Special Weather Statement | TOP | Anderson | 43 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.